Oklahoma, 2019

Hail in Oklahoma, March 23, 2019

March 23, 2019 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 23rd ahead of a cold front that moved slowly into the region. The strongest storms produced large hail up to quarter size as they moved into portions of northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 23rd ahead of a cold front that moved slowly into the region. The strongest storms produced large hail up to quarter size as they moved into portions of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 5:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 23, 5:13 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 PM CDT Sat Mar 23 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers will impact the western Arkansas TAF sites
into the evening before shifting east of the region. Additional
isolated showers/thunderstorms may move into parts of eastern
OK after 01-02Z, and possibly into western Arkansas after
04-05Z. Expect mainly MVFR cigs with some IFR conditions possible
near heavier storms. A cold front will move through later Sunday
morning and into the afternoon, with cigs improving later in the
day.

&&

.PREV DISCUSSION... /Issued 414 PM CDT Sat Mar 23 2019/

DISCUSSION...
A low pressure system was positioned across Northern
Kansas/Southern Nebraska this afternoon with a frontal boundary
stretching from the surface low southward through Central Kansas
and Central Oklahoma and into Central/Southwestern Texas. East of
the boundary...showers and thunderstorms were ongoing across much
of Eastern Oklahoma and Northwest Arkansas...moving east and
northeast. Latest meso-analysis indicates elevated instability
dropping off the further east these storms get and thus...thunder
potential looks to become more isolated as the this activity
moves into Northwest Arkansas. Some small hail and brief locally
heavy rainfall could be possible with the ongoing activity.

To the west...along and near the surface boundary in Central
Oklahoma...cloud cover has begun to scatter out with temperatures
warming into the upper 60s/low 70s and dewpoints in the mid/upper
50s. Within this corridor a surface based instability axis had
developed. This axis is forecast to be the focus for additional
thunderstorm development late this afternoon and push into parts
of Eastern Oklahoma into the evening hours. There appears to be a
window of opportunity for these additional storms to become
strong to severe with large hail and also a locally damaging wind
threat possible. Thus...a severe thunderstorm watch has been
issued through 10 pm for most counties along and west of Highway
75 in Northeast Oklahoma. The question will be how far east these
storms get with the rain cooled air in place over the CWA.

Showers and thunderstorms look to spread across Eastern Oklahoma
and Northwest Arkansas this evening...though look to weaken the
further eastward they get away from the surface boundary and into
the rain cooled air overnight. The greater potential looks to be
mainly south of Interstate 44 and north of a McAlester to Fort
Smith line through this evening. Additional scattered rain
showers and more of an isolated thunderstorm potential will remain
possible across the CWA overnight as the frontal boundary begins
to shift eastward in response to the upper low continuing to lift
across the Central Plains.

The cold front is progged to push into Northeast Okalhoma Sunday
morning and across the CWA through the day...exiting Southeast
Oklahoma by late evening. Rain chances along with isolated
thunderstorm potential will continue Sunday morning. By Sunday
afternoon/evening...an increase in thunderstorm chances become
possible across Southeast Oklahoma and Western Arkansas ahead of
the front as surface instability looks to strengthen again. A few
strong to severe storms will again be possible over these
locations into the evening hours and look to weaken overnight as
the boundary exits the region.

In the wake of the departing cold front...a ridge of high pressure
is forecast to set up over the Plains with a return of southerly
winds Wednesday. These winds look to increase Thursday with a
return of high temps in the upper 60s/lower 70s ahead of the next
low pressure system looking to move into the Plains. Shower and
thunderstorm chances become possible again late in the week into
the start of next weekend as this system moves through the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  72  45  62 /  70  40  10   0
FSM   54  72  48  63 /  70  50  50  10
MLC   57  74  47  65 /  60  50  30   0
BVO   50  68  44  59 /  40  20  10  10
FYV   52  68  44  56 /  70  50  30  10
BYV   53  66  46  54 /  70  50  30  10
MKO   54  72  45  61 /  70  40  10   0
MIO   54  68  45  57 /  60  40  10  10
F10   54  72  45  63 /  70  40  10   0
HHW   58  74  50  68 /  50  50  60  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, Mar 23, 3:33 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Tulsa OK
433 PM CDT Sat Mar 23 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
433 PM CDT Sat Mar 23 2019

...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Generally along and west of highway 75 in eastern Oklahoma.
	ONSET...After 7 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

There is an elevated risk of severe thunderstorms during the
evening hours, from roughly 7 PM thru 11 PM, across portions of
eastern Oklahoma. Very large hail to 2 inches in diameter and
damaging wind gusts to 70 mph will be the main threats. The area
at greatest risk is south of highway 412 and west of highway 75 in
east central and northeast Oklahoma.

Isolated to widely scattered thunderstorms are developing over
central Oklahoma. Favorable wind shear and instability suggests
that one or two of these storms may gain rotating updrafts as they
move generally east toward our region. More stable air at the
surface east of highway 75 suggests that these storms will weaken
as they continue east.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm and High Fire Weather Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorm chances will continue on Sunday as a cold front moves
through the region during the day. The strongest storms are most
likely from northwest Arkansas through southeast Oklahoma and
points further east during the afternoon hours. After a quiet
period of weather early next week, the weather pattern become more
unsettled for late next week. Strong southerly winds are likely
for several days which will raise fire weather concerns. Also,
increasing moisture and an approaching storm system will increase
thunderstorm chances toward the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 23, 5:51 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
651 PM CDT SAT MAR 23 2019

OKZ064-065-240030-
Okfuskee OK-Creek OK-
651 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK AND
NORTHWESTERN OKFUSKEE COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, a strong thunderstorm was located 6 miles east of
Sparks, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okfuskee...                       Boley...
Paden...                          Slick...
Castle...                         Welty...
Mason...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3573 9662 3579 9619 3546 9619 3547 9662
TIME...MOT...LOC 2351Z 266DEG 29KT 3560 9670
Special weather statement, Mar 23, 6:31 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
731 PM CDT SAT MAR 23 2019

OKZ064>066-240115-
Okmulgee OK-Okfuskee OK-Creek OK-
731 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...NORTHWESTERN
OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 815 PM CDT...

At 731 PM CDT, a strong thunderstorm was located 4 miles southeast of
Depew, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bristow...                        Kiefer...
Beggs...                          Mounds...
Depew...                          Slick...
Welty...

This includes Interstate 44 between mile markers 181 and 198.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3581 9657 3601 9603 3565 9603 3561 9650
TIME...MOT...LOC 0031Z 248DEG 27KT 3576 9646
Special weather statement, Mar 23, 7:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
800 PM CDT SAT MAR 23 2019

OKZ054-060-061-240145-
Tulsa OK-Osage OK-Rogers OK-
800 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE AND NORTHEASTERN TULSA COUNTIES UNTIL 845 PM
CDT...

At 800 PM CDT, a strong thunderstorm was located 3 miles northwest of
Sand Springs, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Sperry...                         Turley...
Tulsa International Airport...

This includes Interstate 44 near mile marker 239.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3614 9617 3624 9620 3642 9580 3619 9570
TIME...MOT...LOC 0100Z 251DEG 29KT 3619 9614

The radar

The Tulsa radar (KINX), 56 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Creek

When
March 23, 7:30 PM CST
Where
Creek County, 0.54 mi E of Mounds
Measured
0.88 in hail
Reported by
Public
Coordinates
35.870, -96.060

Hail, Okmulgee

When
March 23, 8:33 PM CST
Where
Okmulgee County, 0.79 mi E of Okmulgee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -95.956

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812596, 812599.